Mississippi, 2003

Damaging Winds in Mississippi, July 11, 2003

July 11, 2003 · NWS JAN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 11, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 11, 1:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT FRI JUL 11 2003

FORECAST CHALLENGES THIS PACKAGE...TEMPS TONIGHT AND SATURDAY...RAIN
CHANCES LATE SATURDAY THROUGH SUNDAY.

CURRENTLY...SEVERAL RA/TSRA DEVELOPING ALONG SFC WIND SHIFT/BOUNDARY
ACROSS THE SOUTHEAST HALF OF THE CWA.  THE CONVECTION LINES UP WELL
WITH THE MID-LEVEL DRYING OBSERVED ON WATER VAPOR IMAGERY.  THESE
STORMS WILL CONTINUE TO PUSH EAST/SOUTHEAST FOR THE REST OF THE
AFTERNOON...ENDING DURING THE EVENING.  DRYING BEHIND THIS BOUNDARY
LAGGING IN FAR NORTHERN MS.  WILL SEE SFC DEWPOINTS DROP A LITTLE
ACROSS NORTHERN ZONES...HOWEVER THIS WILL BE TEMPORARY.

SATURDAY...A CALM START TO THE DAY AS PREDOMINATELY CLEAR SKIES
EXPECTED.  RIDGE WEST TROUGH EAST UPPER LEVEL PATTERN PLACES THE
REGION IN NW FLOW.  BY AFTERNOON...TEMPS WILL REACH THE 90-95 RANGE
CWA WIDE...TEMPS HIGHEST IN THE WEST...WITH SCT RA/TSRA EXPECTED TO
FIRE IN FAR SOUTHERN ZONES NEAR THE LINGERING BOUNDARY. TO THE
NORTH...A SHORTWAVE WILL DROP TO THE EAST/SOUTHEAST IN THE NW FLOW
ALOFT AND INCREASE RA/TSRA CHANCES BY THE EVENING.  ANTICIPATE AN
ORGANIZED LINE OF RA/TSRA TO DEVELOP TO OUR NORTH AND MOVE
EAST/SOUTHEAST INTO OUR NORTHERN/CENTRAL ZONES. WITH LAPSE RATES
NEAR 6.5 C/KM...SBCAPE GREATER THAN 3000 J/KG AND LIS IN THE -4 TO
-7 RANGE...COULD SEE EMBEDDED SEVERE STORMS.  HAIL AND HEAVY RAIN
WILL BE THE PRIMARY RISKS.  HWO HANDLES THIS WELL.

SUNDAY...SFC BOUNDARY LEFT OVER FROM THE SHORTWAVE ENERGY WILL
LINGER OVER THE CWFA ON SUNDAY.  ANTICIPATE RA/TSRA TO DEVELOP ALONG
THE BOUNDARY IN THE HEAT OF THE AFTERNOON AND RAISED POPS IN THIS
PERIOD A BIT.  EXPECT THE CONVECTION TO MOVE OUT THE REGION SUNDAY
EVENING/NIGHT.

TEMP WISE IN THE SHORT TERM...FOLLOWED MAV CLOSELY.

MONDAY AND THE EXTENDED...NOT MANY CHANGES MADE TO THE GOING
FORECAST.  AS WAS THE CASE YESTERDAY...THE FORECAST ASSUMES THAT
CLAUDETTE WILL BEHAVE AS CURRENTLY FORECAST.  MED RANGE MODELS AND
ENSEMBLES IN GENERAL AGREEMENT THROUGH THE PERIOD...MAINTAINING AN
UPPER RIDGE IN THE WEST AND A TROUGH IN THE EAST.  KEPT AFTERNOON
AND EVENING RA/TSRA WORDING AS AMPLE MOISTURE AND INSTABILITY WILL
BE AVAILABLE TO PROMOTE DIURNAL CONVECTION... ESPECIALLY IN CENTRAL
AND SOUTHERN ZONES.  LIKE YESTERDAY...THE MODELS TRY TO NUDGE THE
RIDGE FURTHER EAST INTO THE REGION BY THURSDAY.  THIS WOULD IMPLY
THE POTENTIAL TO PUSH TEMPS INTO THE MID 90S NEARLY AREA WIDE...
ESPECIALLY WESTERN ZONES.

TEMP WISE...KEPT HIGHS BETWEEN THE 90-94 RANGE AND LOWS IN THE 70-75
RANGE...NOT TOO FAR FROM CLIMO/MEXMOS.  WITH SFC DEWPOINTS IN THE
70-75 RANGE ON A REGULAR BASIS THIS WEEK...WILL NEED TO MONITOR THE
HEAT INDICES AS THEY COULD EXCEED 105 DURING THE AFTERNOON HOURS.

PRELIM NUMBERS...
JAN  70/92/71/90/71 12342
MEI  70/92/70/90/71 12342

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Jul 11, 10:22 AM CST, 3 hours 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121622-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS PARTS OF EAST
CENTRAL LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI AS A WEAK
UPPER LEVEL DISTURBANCE MOVES OVER THE REGION. THIS DISTURBANCE
WILL COMBINE WITH MODERATE TO STRONG INSTABILITY TO SUPPORT
STRONG AND POSSIBLY A FEW SEVERE THUNDERSTORMS THIS AFTERNOON.
THE HIGHEST COVERAGE OF THUNDERSTORMS WILL OCCUR ALONG AND
SOUTHEAST OF THE NATCHEZ TRACE FROM NATCHEZ TO JACKSON AND SOUTH
OF I-20 FROM JACKSON TO MERIDIAN. ANY ISOLATED SEVERE STORMS WILL
OCCUR SOUTHEAST OF A BROOKHAVEN TO MAGEE TO MERIDIAN LINE. THE
MAIN CONCERN WITH ANY SEVERE THUNDERSTORMS WILL BE FREQUENT
LIGHTNING AND WIND GUSTS TO 60 MPH.

...FLOODING...
GIVEN AN ABUNDANCE OF LOW LEVEL MOISTURE AND SLOW MOVEMENT OF THE
THUNDERSTORMS...HEAVY RAINFALL WILL BE ANOTHER CONCERN THIS
AFTERNOON. AS A RESULT...PONDING ON AREA ROADS IS LIKELY TO OCCUR
WITH THE PASSAGE OF SOME OF THE STRONGER SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...SATURDAY AND SUNDAY...
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ON BOTH SATURDAY AND
SUNDAY AFTERNOON AS A WEAKENING COLD FRONT APPROACHES FROM THE
NORTHWEST. AREAS AFFECTED WILL BE MOSTLY NORTH OF INTERSTATE 20.
A FEW OF THE STRONGER THUNDERSTORMS COULD BECOME
SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL.

AN APPROACHING SECONDARY COLD FRONT WILL BEGIN TO MOVE INTO THE
AREA SATURDAY AND DRIFT SOUTHWARD THROUGH SUNDAY. ATMOSPHERIC
INSTABILITY AHEAD OF THE FRONT...WITH A MODERATE AMOUNT OF MIDDLE
LEVEL SHEAR WILL ACT IN CONCERT WITH DRYING IN THE MID LEVELS AND
ABUNDANT LOW LEVEL MOISTURE TO CREATE SCATTERED STRONG
THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 20. THOUGH THE
CONVECTIVE ACTIVITY WILL BE ORGANIZED AND STRONG...ONLY A FEW OF
THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

...DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 11, 2:00 PM CST
Where
Jones County, Laurel
Measured
55 kt (63 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.700, -89.133

Several trees and powerlines were blown down.

Thunderstorm Wind, Jasper

When
July 11, 2:05 PM CST
Where
Jasper County, 4 mi E of Moss
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.817, -89.133

A tree and a powerline were blown down across a road.

Thunderstorm Wind, Clarke

When
July 11, 2:35 PM CST
Where
Clarke County, Carmichael
Measured
57 kt (66 mph) estimated sustained
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -88.600

Several large trees were blown down along with 2 barns along county road 631. A nearby house had some roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366032, 5366033, 5366034.